Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Applications of the joint angular field of values

Author: George Phillip Barker
Journal: Proc. Amer. Math. Soc. 91 (1984), 331-335
MSC: Primary 15A60
MathSciNet review: 744623
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ {A_1}, \ldots ,{A_m}$ be $ n \times n$ hermitian matrices and let $ {\mathcal{H}_n}$ be the real space of $ n \times n$ hermitian matrices. If $ {\operatorname{span}}\left\{ {{A_1}, \ldots ,{A_m}} \right\} = {\mathcal{H}_n}$, then the extreme rays of the joint angular field of values of $ \left\{ {{A_1}, \ldots ,{A_m}} \right\}$ are determined. Then this cone is used to give necessary and sufficient conditions for the existence of hermitian matrices $ {B_1}, \ldots ,{B_m}$ such that $ {A_1} \otimes {B_1} + \cdots + {A_m} \otimes {B_m}$ preserves the cone of the positive semidefinite matrices where $ A \otimes B$ is the dyad product $ A \otimes B\left( H \right) = \left( {{\text{tr}}BH} \right)A$.

References [Enhancements On Off] (What's this?)

  • [1] G. P. Barker and D. Carlson, Cones of diagonally dominant matrices, Pacific J. Math. 57 (1975), 15-31. MR 0404302 (53:8104)
  • [2] G. P. Barker, R. Hill and R. D. Haertel, On the completely positive and positive semidefinite preserving cones, Linear Algebra Appl. 56 (1984), 221-229. MR 724562 (85b:15026)
  • [3] A. Berman and A. Ben-Israel, More on linear inequalities with applications to matrix theory, J. Math. Anal. Appl. 33 (1971), 482-496. MR 0279117 (43:4843)
  • [4] F. F. Bonsall and J. Duncan, Numerical ranges. II, Cambridge Univ. Press, Cambridge, 1973. MR 0442682 (56:1063)
  • [5] M. D. Choi, Completely positive linear maps on complex matrices, Linear Algebra Appl. 10 (1975), 285-290. MR 0376726 (51:12901)
  • [6] J. de Pillis, Linear transformations which preserve hermitian and positive semidefinite operators, Pacific J. Math. 23 (1967), 129-137. MR 0222101 (36:5153)
  • [7] P. A. Fillmore and J. P. Williams, Some convexity theorems for matrices, Glasgow Math. J. 12 (1971), 110-117. MR 0308159 (46:7274)
  • [8] Ju. M. Glazman and Ju. I. Ljubic, Finite dimensional linear analysis, M.I.T. Press, Cambridge, Mass., 1974.
  • [9] B.-S. Tam, Some results of polyhedral cones and simplicial cones, Linear and Multilinear Algebra, 4 (1977), 281-284. MR 0429953 (55:2961)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 15A60

Retrieve articles in all journals with MSC: 15A60

Additional Information

Keywords: Numerical range, positive semidefinite matrices, linear transformations of hermitian matrices
Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society